Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2002, 2:21 PM CDT for Winston County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 2002, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 19, 2002, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Winston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:35 PM CDT | Thunderstorm Wind 50 E | Countywide, AL | Several trees were blown down or uprooted mainly in the eastern half of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
583 WUUS54 KBMX 191921 SVRBHM ALC133-192000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 300 PM CDT * AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL WINSTON COUNTY...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADDISON AND RURAL NORTHEASTERN WINSTON COUNTY. STRONG DAMAGING WIND ARE POSSIBLE AS THIS STORM COLLAPSES...AND MAY KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 AM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, Jul 19, 3:00 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CDT SAT JUL 19 2002 STAGE III PRECIP DATA FROM LMRFC INDICATES PRECIP MUCH MORE WIDESPREAD THAN ANTICIPATED NORTH OF INTERSTATE 20 YESTERDAY...ABOUT 70%. (10 TO 20) SOUTH. EVEN A FEW SEVERE STORMS ASSOCIATED WITH THAT COOL POOL AND OUTFLOW BOUNDARY...AND EVEN A POSSIBLE TORNADO IN BLOUNT/ST. CLAIR COS WHICH WILL BE SURVEYED TODAY...SOMEWHAT UNUSUAL FOR JULY. TEMPS WERE HANDLED REASONABLY WELL. IT LOOKS LIKE THE AVN HAS THE BEST HANDLE ON THE VORT MAX AT 06Z COMPARED TO THE WATER VAPOR IMAGERY...LOCATED IN EXTREME SE TN AND DRIFTING ESE. THE MM5/AVN/ETA ALL HAVE THE VORT AXIS NEAR AN ANB-BHM- TCL LINE BY 18Z SAT...THEN DIFFERENCES APPEAR. AVN/MM5 KEEP THE AXIS SLOWLY MOVING SOUTHWARD WHILE THE ETA IS SLOWER. AT ANY RATE... SEVERAL WEAK SHORT WAVE TROUGHS ROTATE INTO THIS WEAK UPPER TROUGH THROUGH THE SHORT TERM PERIOD...AND BY 60HRS...A BROAD AREA OF LOW PRESSURE COVERS THE SEUS. ATTM...IT APPEARS THE SOUTH HALF OF THE CWA HAS THE BEST CHANCE FOR POPS TODAY. THIS IS WHERE THE BEST UPPER SUPPORT IS...AND OUTFLOW BOUNDARIES MOST LIKELY RESIDE. ATMOSPHERE AS A WHOLE DOES NOT CHANGE MUCH IN MOISTURE CONTENT OR INSTABILITY TODAY...WITH PRECIP WATER VALUES NEAR 2. SCT POPS LOOK GOOD...BUT SLIGHTLY HIGHER SOUTH HALF. SUN RAIN CHANCES WILL BE SCT SOUTH HALF WITH SLIGHTLY LOWER TN VLY. MOISTURE AXIS SHIFTS TO THE SOUTH...BUT CANT REMOVE POPS ENTIRELY N AL. MON WILL HAVE THE SAME POP FLAVOR AS SUN MOST AREAS. IN THE EXTENDED...NOT MUCH CHANGE EXPECTED IN THE ZONE ISSUANCE THIS TIME AROUND. CANT GET MYSELF TO BITE ON THE FRONT ADVERTISED BY THE AVN/MRF TO BLAZE THROUGH THE ENTIRE CWA ON TUE. IT IS JULY. LATER SHIFTS CAN MONITOR MODEL CONTINUITY. PRELIM NUMBERS... HSV BB 090/071 091/071 092 7531212 BHM BB 091/071 092/071 092 7543323 MGM BB 095/073 093/073 093 7543433 .BHM...NONE.
In the hours before
Special weather statement, Jul 19, 8:51 AM CDT, 5 hours 30 minutes before
ALZ001>050-191500- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 851 AM CDT FRI JUL 19 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... MOISTURE WILL INCREASE ACROSS THE AREA TODAY AND TONIGHT AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS WITH ONLY ISOLATED STORMS ACROSS THE SOUTH. A FEW STORMS ACROSS THE NORTH WILL BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN EXPERIENCE AFTERNOON HEAT INDICIES NEAR 105 DEGREES THIS AFTERNOON. EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACITIVIES ACROSS THESE AREAS THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
Special weather statement, Jul 19, 1:30 PM CDT, 51 minutes before
ALZ001>050-192030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI JUL 19 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS... WITH ONLY ISOLATED STORMS ACROSS THE SOUTH. A FEW STORMS ACROSS THE NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED. THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY. IF A THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS COULD OCCUR AS THE THUNDERSTORM COLLAPSES. NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING. HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY AFTERNOON. EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...4 MONTGOMERY...4
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 51 min |
| Jul 19, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 44 min |
| Jul 19, 4:12 PM CDT | Tornado Warning | BMX | St. Clair | 48 min |
| Jul 19, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.